Signs and Symptoms of Dilaudid Abuse
There are many opiate painkillers, including morphine, methadone, oxycodone and hydrocodone. Dilaudid’s generic name is hydromorphone. It is another painkiller in the opiate class so the signs and symptoms of use are the same as other opiates. But unlike other opiates, the preferred way to abuse it is with intravenous injection. When abused orally or when snorted, the drug is not as effective as other opiates. But it will addict a person just as effectively as other opiates and when that person is addicted, it will be just as difficult to recover from Dilaudid addiction as from addiction to any other opiate.
If you are trying to determine if a person is abusing Dilaudid, here are the signs and symptoms you should look for. An opiate abuser will normally be drowsy and may also be lightheaded or dizzy and may faint. They may have difficulty urinating. You may see them buying or taking laxatives and complaining about constipation. Stomach pain is common, as is nausea and vomiting.
Opiates suppress breathing, so a person high on Dilaudid may have trouble breathing. If they are asleep, they may be breathing slowly and very lightly, or they may manifest sleep apnea.
How Dilaudid and other opiates kill is by slowing down the breathing so much that the person suffocates. If other drugs like benzodiazepines or alcohol are mixed with these opiates, death becomes even more likely. All these drugs suppress breathing.
Because Dilaudid works best when it is injected, track marks on arms or legs are another sign of abuse. Dilaudid also creates circulatory suppression and can cause cardiac arrest.
Reduced Quality of Life Is Another Sign of Abuse
When a person feels that they need opiates as much as they need food, water or air, they will do whatever they need to do to acquire them. Going through cold turkey withdrawal will normally convince an addict that a criminal act to get drugs is justified. An addicted person will usually be willing to tell any lie needed to get more Dilaudid pills or injectable liquid.
But this dishonesty creates a chain reaction through a person’s life. He’ll also be willing to lie to his spouse, family, probation officer, law enforcement, pharmacist, friends—anyone. This is the beginning of the loss of personal integrity that is common to nearly all addiction.
It might be possible to go to a short-term drug rehab and get clean, but if there is no repair of self-respect and personal integrity, it may not be possible to maintain this sobriety.
Similarly, if one does not know how to deal with past drug-using associates or what to do when a drug dealer shows up, it becomes likely that one may lose the battle. After a serious setback or loss, an unprepared person may seek refuge in the old familiar euphoria where “nothing bothers him anymore.”
It is necessary to be proofed against these battles if one is to remain sober. This is the way the drug rehab program at Narconon works. Step by step, one’s susceptibility to drug use is dismantled. And since it is the addicted person himself (or herself) who does the work, they learn how to deal with these issues as they progress through the program.
Narconon: Withdrawal, Deep Detoxification and Much More
Opiate addiction can create severe sickness and other symptoms during withdrawal. The signs of withdrawal will start showing up within six to 12 hours, depending on which opiate was being abused. With Dilaudid, withdrawal may start in as little as six hours. Sweating and anxiety may be the first signs. A person’s nose will start running. These first symptoms will be followed by muscle and bone pain and cramps. With care, nutritional support and plenty of one-on-one work with Narconon staff, a person going through this withdrawal process as part of the Narconon drug rehab can find this withdrawal experience much more tolerable than usual.
It has been found that generous nutritional supplementation can ease some of the cramps and sickness. B vitamins, vitamin C, calcium, and magnesium all help a body process this initial detoxification. The result is more comfort for the person in withdrawal. Supportive exercises that help a person remain objective and oriented in one’s new, safe surroundings also help make withdrawal tolerable.
From that positive beginning, a person begins the rehabilitation process. On the Narconon drug rehab program, this is going to involve doing a deep detoxification that has been shown to help alleviate or eliminate cravings, and then learning the life skills that will be needed to steer down a drug-free path.
Life skills training includes learning how poor decisions regarding friends and acquaintances damaged their lives in the past and how to make better choices in the future. The individual learns how personal values are lost and how to restore them.
See also Effects of Dilaudid Use